Reactions 1505, p22 - 14 Jun 2014
Fatal toxicities when combined with 25I-NBOMe:case report
A 17-year-old girl who was receiving lithium developedvarious toxicities after ingesting 25I-NBOMe, a highly potentserotonin receptor agonist, and died.
The girl was receiving lithium [route, dosage and duration oftreatment to reaction onset not stated] and topiramate formood disorders. Shortly after ingesting an unknown substanceon blotter paper, she presented with status epilepticus,followed by hyperthermia, hypokalaemia, hypocalcaemia,elevated transaminases, acute kidney injury, metabolicacidosis and rhabdomyolysis. She subsequently developedcerebral oedema, and was declared brain dead on hospitalday 7. Antemortem whole blood testing revealed exposure to25I-NBOMe, with concentrations >0.25 ng/mL detected byliquid chromatography/time of flight-mass spectrometry.
Author comment: "We suggest that the patient died dueto acute 25I-NBOMe ingestion in combination with lithiumeven though the antemortem lithium concentration was0.34mmol/L (therapeutic range 0.6 - 1.2mmol/L). This casedescribes a fatal serotonin syndrome caused by ingestion of25I-NBOMe concomitantly with lithium which also hasserotonergic effects."Umemura Y, et al. Fatal outcome of status epilepticus, hyperthermia,rhabdomyolysis, multi-organ failure, and cerebral edema after 25I-NBOMeingestion. Neurology 82: abstr. P1.342, No. 14, 8 Apr 2014 - USA 803104797
Reactions 14 Jun 2014 No. 15050114-9954/14/1505-0001/$14.95 Adis 2014 Springer International Publishing AG. All rights reserved